Alert archive / New York / Flood Watches in 2011
Flood Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Dec 31, 2010, 9:40 PM EST for Erie County, New York. It took effect at Jan 1, 2011, 3:00 AM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2010, 9:40 PM EST (02:40 UTC)
- In effect from
- Jan 1, 2011, 3:00 AM EST
- Expired
- Jan 1, 2011, 10:46 PM EST
- In force
- 20 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
County Erie County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947 WGUS61 KBUF 010240 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 940 PM EST FRI DEC 31 2010 ...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS SATURDAY... .UNSEASONABLY WARM WEATHER WHICH MOVED INTO THE AREA TODAY WILL CONTINUE THROUGH MUCH OF SATURDAY UNTIL A COLD FRONT PASSES LATER IN THE AFTERNOON. TEMPERATURES HAVE RISEN TO NEAR 50 AND RESULTED IN RAPID SNOWMELT AND ITS ASSOCIATED RUNOFF HAS BEGUN TO ERODE SOME OF THE ICE ON LOCAL CREEKS. THIS WILL CONTINUE OVERNIGHT AND SATURDAY. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION ON SATURDAY AND MAY RESULT IN SOME JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA AND CAYUGA CREEKS. NYZ010-011045- /O.NEW.KBUF.FA.A.0001.110101T0800Z-110102T0400Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 940 PM EST FRI DEC 31 2010 ...FLOOD WATCH IN EFFECT FROM 3 AM EST SATURDAY THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTY...NORTHERN ERIE. * FROM 3 AM EST SATURDAY THROUGH SATURDAY EVENING * UNSEASONABLY WARM WEATHER WHICH MOVED INTO THE AREA TODAY WILL CONTINUE THROUGH MUCH OF SATURDAY UNTIL A COLD FRONT PASSES LATER IN THE AFTERNOON. TEMPERATURES HAVE RISEN TO NEAR 50 AND RESULTED IN RAPID SNOWMELT AND ITS ASSOCIATED RUNOFF HAS BEGUN TO ERODE SOME OF THE ICE ON LOCAL CREEKS. THIS WILL CONTINUE OVERNIGHT AND SATURDAY. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION ON SATURDAY AND MAY RESULT IN SOME JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA, CAYUGA AND BUFFALO CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ SFM
4 follow-up statements
273 WGUS61 KBUF 010837 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 337 AM EST SAT JAN 1 2011 ...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS TODAY... .UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA...CAYUGA AND BUFFALO CREEKS. NYZ010-011645- /O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 337 AM EST SAT JAN 1 2011 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTY...NORTHERN ERIE. * THROUGH THIS EVENING * UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA...CAYUGA AND BUFFALO CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$
264 WGUS61 KBUF 011502 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1002 AM EST SAT JAN 1 2011 ...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS TODAY... .UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA... CAYUGA AND BUFFALO CREEKS. NYZ010-012315- /O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 1002 AM EST SAT JAN 1 2011 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTY...NORTHERN ERIE. * THROUGH THIS EVENING * UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. IN ADDITION...RAINFALL OF UP TO A HALF INCH WILL AGGRAVATE THE SITUATION WHICH MAY RESULT IN SOME ICE JAMS AND LOCAL FLOODING. THIS RISK IS GREATEST ON CAZENOVIA...CAYUGA AND BUFFALO CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ SFM
229 WGUS61 KBUF 012021 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 321 PM EST SAT JAN 1 2011 ...ICE JAM FLOODING POSSIBLE ON SOME BUFFALO AREA CREEKS THIS EVENING... .UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. THIS RISK IS GREATEST ON CAZENOVIA CREEK. CONDITIONS WILL IMPROVE LATER TONIGHT AS TEMPERATURES FALL BACK TOWARD FREEZING. NYZ010-020400- /O.CON.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 321 PM EST SAT JAN 1 2011 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTY...NORTHERN ERIE. * UNTIL 11 PM EST THIS EVENING * UNSEASONABLY WARM WEATHER WILL CONTINUE TO MELT THE SNOWPACK THAT WAS IN PLACE ACROSS PARTS OF METRO BUFFALO. THE RESULTING RUNOFF WILL INCREASE THE WATER LEVEL ON AREA CREEKS...WHILE THE ICE CONTINUES TO BREAK UP. THIS RISK IS GREATEST ON CAZENOVIA CREEK. CONDITIONS WILL IMPROVE RAPIDLY LATER TONIGHT AS TEMPERATURES FALL BACK TOWARD FREEZING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD ADVISORIES OR WARNINGS. THOSE LIVING IN AREAS PRONE TO ICE JAM FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES && $$ SFM
333 WGUS61 KBUF 020346 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1046 PM EST SAT JAN 1 2011 NYZ010-020500- /O.CAN.KBUF.FA.A.0001.000000T0000Z-110102T0400Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 1046 PM EST SAT JAN 1 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN CANCELLED. ALL PREVIOUS ICE JAMS HAVE BEEN FLUSHED DOWNSTREAM. THERE WIIL BE SOME MINOR RISES IN AREA CREEKS AND STREAMS OVERNIGHT BUT CRESTS WILL REMAIN WELL BELOW FLOOD STAGE. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Dec 31, 6:00 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 31, 6:00 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 600 PM EST FRI DEC 31 2010 .SYNOPSIS... HIGH PRESSURE WILL PUSH OFF THE NEW ENGLAND COAST TONIGHT... CONTINUING AN UNSEASONABLY WARM SOUTHERLY FLOW ACROSS THE REGION TONIGHT AND EARLY SATURDAY. A COLD FRONT WILL CROSS THE REGION ON SATURDAY... BRINGING A ROUND OF SHOWERS...FOLLOWED BY COLDER TEMPERATURES ON SUNDAY AND THE POTENTIAL FOR ACCUMULATING LAKE SNOW SUNDAY AND MONDAY. && .NEAR TERM /THROUGH SATURDAY/... AS OF 600 PM...UPDATED THE FORECAST TO ACCOUNT FOR A MORE EASTWARD TREND ON THE PRECIP MOVING IN TONIGHT. WILL HAVE CATEGORICAL POPS AND EXPECT A TENTH TO AS MUCH AS A QUARTER INCH OF RAIN OVERALL...WITH MORE TO FOLLOW ON SATURDAY. DEEPER MOISTURE WILL ARRIVE AHEAD OF THE SURFACE COLD FRONT LATE TONIGHT AND EARLY SATURDAY RESULTING IN WIDESPREAD SHOWER ACTIVITY TO DEVELOP INTO THE AREA. MODEL SOUNDINGS SUGGESTING SOME LIMITED INSTABILITY IMMEDIATELY ALONG THE BAROCLINIC ZONE...ESPECIALLY ACROSS WESTERN SECTIONS WITH SHOWALTER INDICES AROUND ZERO OR JUST SLIGHTLY NEGATIVE AND TOTAL TOTALS AT OR SLIGHT ABOVE 50. THEREFORE...A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION AS THE COLD FRONT PRESSES THROUGH. TEMPERATURES TONIGHT LOOK QUITE MILD AND LIKELY WILL STAY FAIRLY STEADY AS SOUTHERLY FLOW PREVAILS. TEMPERATURES WILL DROP BEHIND THE COLD FRONTAL PASSAGE SATURDAY AFTERNOON. NOTHING SIGNIFICANT TO NOTE THIS AFTERNOON ON THE AREA RIVERS AND CREEKS AS FAR AS THE POTENTIAL FOR ICE JAMMING GOES. RUNOFF AMOUNTS HAVE HAD MINIMAL IMPACT ON THE STAGES SO FAR. THAWING WILL CONTINUE OVERNIGHT AND THROUGH THE FIRST HALF OF SATURDAY. WE WILL LIKELY SEE A FAR AMOUNT OF ICE MOVEMENT BY LATE TONIGHT AND SATURDAY MORNING. SNOW MELT ALONE LIKELY NOT ENOUGH TO CAUSE PROBLEMS. RAINFALL AMOUNTS LOOK TO BE IN THE 0.25 TO 0.50 INCH RANGE. AMOUNTS ABOVE THIS COULD BRING LARGER CONCERNS AND AREA RIVER AND CREEKS WILL NEED TO BE MONITORED CLOSELY. NOT CONFIDENT ENOUGH IN FLOODING TO ISSUE A WATCH AT THIS POINT. WILL CONTINUE TO MENTION IN THE HWO. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE COLD FRONT THAT PUSHED INTO THE AREA SATURDAY AFTERNOON WILL CONTINUE TO HEAD EASTWARD SATURDAY EVENING...AND IS EXPECTED TO CLEAR THE REGION BY MIDNIGHT. WITH STRONG DRY SLOTTING AND COLD AIR ADVECTION/SUBSIDENCE SETTING UP BEHIND THE DEPARTING BOUNDARY... EXPECT THAT ANY ASSOCIATED SHOWER ACTIVITY WILL QUICKLY TAPER OFF FOLLOWING ITS PASSAGE. HAVE THEREFORE CONTINUED TO INDICATE A RAPID WEST TO EAST DECREASE IN POPS SATURDAY NIGHT...WITH THE AREA EXPECTED TO BE MOSTLY DRY BY 07Z-08Z. THE STRONG COLD AIR ADVECTION PATTERN WILL ALSO LEAD TO A NOTICEABLE DROP IN TEMPS...WITH MOST AREAS EXPERIENCING READINGS BACK IN THE 25 TO 30 DEGREE RANGE BY MORNING. FORTUNATELY THOUGH...IT DOES APPEAR THAT THE PRECIPITATION SHOULD END BEFORE ENOUGH COOLING OCCURS FOR A CHANGEOVER TO SNOW. DURING SUNDAY...SOMEWHAT WEAKER COLD AIR ADVECTION WILL CONTINUE ACROSS THE REGION...WHILE THE DRY SLOT TRAILING THE FRONT DEPARTS OFF TO OUR EAST. WITH 850 MB TEMPS FALLING FURTHER TO -12C TO -14C AND LOW LEVEL MOISTURE INCREASING AGAIN FOLLOWING THE PASSAGE OF THE DRY SLOT...WE SHOULD SEE SOME LAKE EFFECT SNOW SHOWERS DEVELOP EAST-NORTHEAST OF BOTH LAKES SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON...BEFORE GRADUALLY SETTLING SOUTHWARD SUNDAY AFTERNOON AND EVENING AS THE STEERING WINDS BECOME MORE WESTERLY. WHILE MOISTURE FIELDS DO NOT LOOK TO BE OVERLY IMPRESSIVE...THEY SHOULD STILL BE SUFFICIENTLY DEEP ENOUGH TO AT LEAST PARTIALLY INTERSECT THE PRIME DENDRITIC SNOW GROWTH REGION...WHICH SHOULD ALLOW FOR A BETTER LIKELIHOOD OF SNOW SHOWERS AND SOME MINOR ACCUMULATIONS OF AN INCH OR TWO IN THE AFFECTED AREAS. HAVE THEREFORE UPPED POPS TO LIKELY AND INSERTED SOME MINOR ACCUMS FOR LOCATIONS DOWNWIND OF BOTH LAKES ON SUNDAY...WHICH INCLUDES THE BUFFALO AND WATERTOWN AREAS. ELSEWHERE...A GENERALLY DRY DAY CAN BE EXPECTED...WITH NEAR NORMAL TEMPERATURES IN THE LOWER HALF OF THE 30S. THEN DURING SUNDAY NIGHT...THE STEERING WINDS WILL VEER A BIT MORE TO THE WEST AND WEST-NORTHWEST...WHICH WILL ACT TO PUSH THE LAKE EFFECT BANDS A LITTLE FURTHER SOUTHWARD TO THE TRADITIONAL SNOW BELTS EAST AND EAST-SOUTHEAST OF THE LAKES. IF AN UPSTREAM CONNECTION TO GEORGIAN BAY CAN GET ESTABLISHED...ACCUMULATIONS DURING THIS PERIOD COULD WIND UP APPROACHING ADVISORY CRITERIA EAST AND SOUTHEAST OF LAKE ONTARIO...WHILE OROGRAPHIC INFLUENCES COULD ALSO LEAD TO SOME LOCALLY ENHANCED AMOUNTS EAST AND SOUTHEAST OF LAKE ERIE. OUTSIDE OF THE MAIN LAKE EFFECT AREAS...GENERALLY DRY WEATHER CAN ONCE AGAIN BE EXPECTED...WITH LOW TEMPS RANGING FROM THE MID TEENS TO LOWER 20S. AS WE GET INTO MONDAY...THE STEERING WINDS WILL REMAIN WESTERLY TO WEST-NORTHWESTERLY DURING THE MORNING...BEFORE BACKING MORE TO THE WEST AND EVENTUALLY WEST-SOUTHWEST IN THE AFTERNOON IN RESPONSE TO THE APPROACH OF A CLIPPER SYSTEM FROM THE UPPER LAKES. THIS WOULD RESULT IN ANY REMAINING LAKE EFFECT SNOW SHOWERS REMAINING NEARLY STATIONARY MONDAY MORNING...BEFORE LIFTING BACK NORTH INTO THE BUFFALO AND WATERTOWN AREAS IN THE AFTERNOON. THE SHORT TERM MODELS DISAGREE ON THE STRENGTH OF THE LAKE EFFECT AS IT LIFTS BACK NORTHWARD...WITH THE NAM SOLUTION A STRONG OUTLIER OWING TO BOTH SOMEWHAT COLDER TEMPS ALOFT AND A NOTICEABLY DEEPER SYNOPTIC-SCALE MOISTURE FIELD...FACTORS THAT WOULD LIKELY LEAD TO SOME ADDITIONAL MINOR ACCUMS AS THE LAKE EFFECT LIFTS BACK NORTHWARD. OVERALL PATTERN RECOGNITION WOULD SUGGEST A LESS FAVORABLE ENVIRONMENT THAN THIS WITH WARMING TEMPS/ASSOCIATED LARGE-SCALE SUBSIDENCE ALOFT...RESULTING IN A SCENARIO MORE ALONG THE LINES OF THE MUCH MORE CONSERVATIVE GFS/GEM/ECMWF SOULTIONS. FOR NOW...WILL RESTRICT POPS IN THE EXPECTED LAKE EFFECT AREAS TO THE CHANCE RANGE ON MONDAY...THOUGH CAN FORESEE THESE GETTING UPPED WITH FUTURE FORECASTS SHOULD THE GUIDANCE EVENTUALLY TREND MORE TOWARD THE CURRENT NAM SOLUTION. && .LONG TERM /TUESDAY THROUGH FRIDAY/... IN THE EXTENDED...THE LARGE SCALE WEATHER PATTERN ACROSS NORTH AMERICA STILL APPEARS AS IF IT WILL BE MUCH MORE ZONAL THAN WHAT WAS EXPERIENCED FOR MOST OF DECEMBER. A SPLIT FLOW REGIME WILL BE PREDOMINANT...WITH ONE MAIN UPPER LOW SITUATED OVER EASTERN CANADA...AND A SECOND TRACKING FROM CALIFORNIA TO THE WESTERN GULF OF MEXICO. FOR OUR REGION...THIS PATTERN WILL RESULT IN A CONTINUATION OF NEAR NORMAL TEMPERATURES THROUGH THE PERIOD...ALONG WITH A LACK OF OVERLY SIGNIFICANT WEATHER. LOOKING A LITTLE MORE CLOSELY AT THE FORECAST DETAILS...ANY LEFTOVER LAKE EFFECT SNOW SHOWERS FROM MONDAY SHOULD LIFT INTO AREAS NORTHEAST OF THE LAKES AND DISSIPATE MONDAY NIGHT AS A CLIPPER SYSTEM APPROACHES FROM THE UPPER LAKES...RESULTING IN FURTHER BACKING/SHEARING OF THE FLOW AND WARMING TEMPERATURES ALOFT. THE CLIPPER WILL THEN BRING A MORE GENERAL CHANCE OF SNOW SHOWERS TO THE AREA AS IT SLIDES ACROSS THE REGION TUESDAY AND TUESDAY NIGHT. FOLLOWING ITS PASSAGE...A WEAK WEST-NORTHWESTERLY FLOW OF SLIGHTLY COLDER AIR SHOULD LEAD TO SOME MORE LAKE EFFECT SNOW SHOWERS EAST-SOUTHEAST OF THE LAKES DURING WEDNESDAY. DURING THE LATTER HALF OF THIS PERIOD...ADDITIONAL HARD-TO-TIME SHORTWAVES ASSOCIATED WITH THE EASTERN CANADIAN UPPER LOW WILL PASS ACROSS THE AREA FROM TIME TO TIME...WHILE WEAK SURFACE-BASED TROUGHING LINGERS ACROSS THE REGION. THESE FEATURES WILL RESULT IN A CONTINUED GENERAL CHANCE OF SNOW SHOWERS FOR BOTH THURSDAY AND FRIDAY. GIVEN THE DISTANT TIME FRAME...BROADBRUSH LOW CHANCE POPS WILL SUFFICE FOR THIS PERIOD FOR NOW. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... AREA OF CIGS AT OR BELOW 2K FEET PUSHING UP ACROSS WESTERN NEW YORK IMPACTING THE KBUF/KIAG/KJHW TERMINAL ALONG WITH SOME PATCHY DRIZZLE. THESE CIGS WILL LIKELY PERSIST ACROSS THE WEST THROUGH THE AFTERNOON AND GRADUALLY PUSH EASTWARD AND IMPACT THE KROC TERMINAL BETWEEN 21Z AND 23Z. REGIONAL VAD WIND PROFILES AND MODEL SOUNDINGS SUGGESTING WINDS ALOFT IN THE 35-40 KNOT RANGE...THEREFORE HAVE MAINTAINED LLWS IN THE WESTERN TERMINALS. WINDS ALOFT WILL INCREASE FURTHER EARLY TONIGHT AS AN IMPULSE WORKS ACROSS SOUTHERN ONTARIO. LLWS POTENTIAL THROUGH AT LEAST EARLY TONIGHT. SHOWERS AHEAD OF AN UPPER LEVEL IMPULSE WORKING ACROSS EASTERN MICHIGAN THIS AFTERNOON WILL TRACK TO THE NORTHEAST AND EXPECT MOST OF THIS ACTIVITY TO MISS THE AREA TO THE NORTH. ANOTHER AREA OF SHOWERS DEVELOPING ALONG A COLD FRONT FURTHER TO THE SOUTH WILL BEGIN TO IMPACT THE AREA AFTER 09Z TONIGHT WITH WIDESPREAD SHOWER ACTIVITY PUSHING INTO WESTERN NEW YORK AFTER 12Z SATURDAY REACHING CENTRAL NEW YORK BY AFTERNOON WITH WIDESPREAD MVFR CIGS/VSBYS AND LOCAL IFR CONDITIONS. IMMEDIATELY ALONG THE COLD FRONT THE POTENTIAL EXISTS FOR ISOLATED THUNDERSTORM ACTIVITY MOST LIKELY BETWEEN THE 13Z AND 16Z TIME FRAME. OUTLOOK... SUNDAY AND MONDAY...MAINLY VFR WITH LOCAL IFR IN LAKE SNOWS DOWNWIND OF THE LAKES. TUESDAY AND WEDNESDAY...MVFR WITH SCATTERED SNOW SHOWERS. && .MARINE... SOUTHERLY FLOW IS NOT FAVORABLE FOR WAVE DEVELOPMENT ON OUR NEAR SHORE WATERS...THOUGH WILL HAVE TO MONITOR GUSTS ON BOTH LAKES AS A LOW LEVEL JET CROSSES EARLY TONIGHT. SOUTH TO SOUTHWEST WINDS WILL INCREASE SATURDAY IN ADVANCE OF AN APPROACHING COLD FRONT... THOUGH WAVES WILL LIKELY REMAIN BELOW ADVISORY CRITERIA DUE TO THE WARM AND STABLE AIRMASS THAT WILL BE IN PLACE. IT STILL APPEARS THAT SCA CONDITIONS WILL BE MORE LIKELY TO DEVELOP BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY AS A WESTERLY FLOW OF MUCH COLDER AIR BUILDS INTO THE REGION. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...TMA/WCH SHORT TERM...JJR LONG TERM...JJR AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Dec 31, 3:42 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 342 PM EST FRI DEC 31 2010 NYZ001>008-010>014-019>021-085-012045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 342 PM EST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE COMBINATION OF RAIN AND TEMPERATURES WARMING TO AROUND 50 DEGREES ON SATURDAY COULD RESULT IN SOME ICE JAM FLOODING ON AREA CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-012045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 342 PM EST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:37 AM EST | Areal Flood Advisory | BUF | Erie | 12 hr |
| Jan 1, 3:11 AM EST | Small Craft Advisory | BUF | 55 hr | |
| Jan 1, 2:15 PM EST | Areal Flood Advisory | BUF | Erie | 5 hr |
| Jan 1, 3:17 PM EST | Lake Effect Snow Watch | BUF | Jefferson, Lewis, Oswego | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.